Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Pharmacy and Medications

Prednisone and Effect on Eyes

07/28/2010

Question:

I have been taking Prednisone for many years now and was told that it has side effects on my eyes. How long do I have to be on and what dose does it have to be to get any effect on my eyes? Does age have make any difference? I have been on Prednisone for 5 years and most of that time at 10mg per day and greater.

Answer:

Thank you for your question. Prednisone has the potential to cause two side effects on the eyes: cataracts and glaucoma. The incidence of prednisone causing cataracts and glaucoma can vary widely.

Risk factors for developing a cataract include prednisone dosages greater than 10 mg per day, continuous use between 1-4 years or greater, and individual susceptibility. The frequency of people developing glaucoma is less on prednisone as compared to other steroids. The risk of developing these side effects can increase as age increases. In addition, taking larger doses and/or taking prednisone for a long period of time can increase the risk of these side effects. Both can possibly be reversed following the discontinuation of prednisone.

It is recommended that you see your optometrist at least every two years to obtain a comprehensive eye exam. Your optometrist is able to closely examine and manage these particular effects should they occur. I hope this information answers your question.

Heather Tinnel
PharmD Candidate
The Ohio State University College of Pharmacy

For more information:

Go to the Pharmacy and Medications health topic, where you can:

Response by:

Carmen M Hadley, RPh, CSPI
Formerly:
Clinical Instructor
College of Pharmacy
The Ohio State University